Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Possibly stopping meds
avatar
mom2cadie posted:
My daughter is 6 and is currently taking Daytrana Patch and zoloft. Ive noiced recently that she looks so unhealthy. Her color is so pale, eyes kinda sunk back and dark circles under them. I've also noticed what we believe to be side effects of these meds. I have a call in to her dr. but i was wondering if anyone had noticed these type things with these meds or others and if anyone had suggestions for controling symptoms without meds. Im very nervous about stopping them. But I believe they are the problem. Please leave any helpful advise you may have. Thanks ahead of time.
Reply
 
avatar
victoriabader responded:
Dear Mom,

please start to seriously consider weaning your child off ALL MEDS!!!! i cannot believe a doctor has put a six year old on meds. This is very bad for her. i am a ballet teacher for over 30 years I know kids, seen it all also my son was diagnosed with ADD when he was 15 and put on meds which became a drug habit leading to heroin"026Not all kids end up with this problem but the meds for ADD are speed! The only cure is a focus orientated activity like ballet or Gym or piano?? These really help as they teach the brain how to focus and calm down. They have very good benifits. The other is diet very careful what she east. no sugar"026NONE!!!!! if you want to help your daughter re gain her true calm and focus stop the meds and never never see that doctor again. You will have to wean her off slowly as an abrupt stop will be too much shock for her"026do it slow
Good luck.
If she stays on meds at this age she will be on drugs her whole life"026please stop them your instincts are correct
 
avatar
Gina Pera responded:
Hi mom2cadie,

You say you've noticed recently that your daughter looks so unhealthy.

Does that mean you've just now noticed this, leaving open the possibility she might have been looking unhealthy for a while, perhaps even before she started the medication. But perhaps you didn't notice it because her behavior was creating more of the critical problem.

Did she look perfectly healthy before starting the medication?

This kind of careful observation is absolutely required when raising a child, but especially a child with ADHD.

The physical characteristics you describe -- pale color, dark circles, etc. -- could also be caused by allergies. Either pollen or something else in the environment or food sensitivities (wheat, corn, or dairy).

You say you "believe" the medication is the problem, but it sounds like there is much more detective work left to be done.

Have the medications brought any improvements in your child's functioning?

These are all questions to ask yourself.

If you don't think your physician is giving your child focused attention, either you need to study up more on these issues (ADHD medications, allergies and sensitivities) or you need to find another physician.

Also, please keep in mind that ADHD is highly genetic. That means there's a good chance that one of your daughter's biological parents has ADHD. If you are the one who is her primary caregiver, it's worth asking yourself if you might have ADHD, too. If so, getting treatment for yourself will help you better care for your daughter.

good luck,
Gina Pera
 
avatar
Patricia Quinn, MD responded:
First, let me say it is really important that you not stop your daughter's medications until you speak with her physician. As a developmental pediatrician, I have had patients over the years have the reaction that you are so clearly describing (pale face, dark circles, and sad affect). Age really doesn't have anything to do with it. I have seen 12 year old as well as older children become pale and have dark circles while on stimulants. This is usually rare, however.

Over time, this reaction can get better, but you might want to ask about decreasing the dose or trying another medication. Although your daughter looks unhealthy there is usually nothing that is found amiss on blood tests, etc. and these children are actually not depressed when questioned.

It is important to continue to seek help for your daughter. Six is not too young to diagnose or treat ADHD and in fact treating younger helps prevent some of the more devastating issues related to poor self-esteem and poor peer relationships, which can lead to substance abuse and other risk taking behaviors that develop if symptoms go unadressed for a long time.

Keep looking for solutions that works for your daughter and your family.

Dr. Quinn


Featuring Experts

My foray into the field of ADHD began by chance. In 1999, I picked up a library book about the brain. And what I read changed my life and my husband&#...More

Helpful Tips

Teaching Your Child to Swallow a PillExpert
Many children (and adults) have difficulty swallowing pills. This often becomes critical as many long-acting medications can not be ... More
Was this Helpful?
8 of 8 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.